What's Going Around - Serotonin Syndrome

By: Stephanie Satchell Email
By: Stephanie Satchell Email

July, 18, 2011

This week we're talking about prescription drug reactions. Dr. William Tompkins of Blue Ridge Internal Medicine says serotonin syndrome is what's going around this week.

It's a potentially life threatening drug reaction that is caused by an overdose of serotonin, a chemical naturally produced by nerve cells. An overload of serotonin from additive effects of several medicines that boost serotonin can have a potentially fatal effect.

Symptoms of serotonin syndrome include confusion, loss of coordination, fast heart beat, rapid changes in blood pressure, agitation, fever/sweating or diarrhea/nausea.

Treatment may include fluids by IV and withdrawal of medicines that caused the condition.

You can prevent serotonin syndrome by making sure your doctor has an accurate and up-to-date list of prescriptions. That way the know exactly what you're taking and can avoid a potentially dangerous situation.


The comments sections of Newsplex.com are designed for thoughtful, intelligent conversation and debate. We want to hear from our viewers, but we ask that you follow our rules for commenting. E-mail is required to comment on a story, but it will not be displayed with your comment. For complete rules, CLICK HERE. The Newsplex reserves the right to not post or to remove any comment.
powered by Disqus
The Charlottesville Newsplex 999 2nd Street S.E. Charlottesville, VA 22902 434.242.1919 – Main 434.220.7522 - Newsroom
Gray Television, Inc. - Copyright © 2002-2014 - Designed by Gray Digital Media - Powered by Clickability 125737668 - newsplex.com/a?a=125737668